Alert archive / Texas / High Wind Watches in 2023

High Wind Watch 19, NWS Midland/Odessa, TX

March 23, 20235 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 23, 2023, 3:40 AM CDT for 5 counties in Texas; Eddy County, New Mexico. It took effect at Mar 24, 2023, 10:00 AM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 23, 2023, 3:40 AM CDT (08:40 UTC)
In effect from
Mar 24, 2023, 10:00 AM CDT
Expired
Mar 23, 2023, 1:49 PM CDT
In force
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3335 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 23, 3:33 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 23, 3:33 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
333 AM CDT Thu Mar 23 2023

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.SHORT TERM...
(Today through Friday afternoon)
Issued at 331 AM CDT Thu Mar 23 2023

Current satellite shows an upper level trough over California with a
strong jet stream oriented southwest to northeast ahead of the
trough axis. The jet core will be well north of the CWA, but strong
winds extend well south and over southeastern New Mexico where
they are again expected to mix down into the Guadalupe Mountains.
A downsloping effect sends temperatures above normal this afternoon
with highs in the upper 70s to 80s. Dry westerly flow off the
mountains helps develop a dryline over the eastern Permian Basin
this afternoon that will slowly move back west as the sun sets. The
trough to the west moves east tonight pushing a Pacific front into
the Permian Basin, colliding with dryline late this evening.
Models show thunderstorms developing along this collision boundary
which should be around Snyder to Big Spring to Rankin. Instability
and shear are progged to be sufficient for some of these storms to
become severe before pushing east into the Low Rolling Plains with
large hail and strong winds being the biggest threats.

The threat shifts from thunderstorms to winds again tomorrow as the
trough continues its eastward progression. West winds increase in
the wake of the passage of the cold front and very windy conditions
are expected with strong winds possible from the Guadalupe
Mountains, to the Davis Mountains including the adjacent plains to
the east. A High Wind Watch has been issued. Temperatures Friday
behind the front drop back down to near normal.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 331 AM CDT Thu Mar 23 2023

Heading into the weekend, quasi-zonal mid-level flow will remain
predominant. The trough that brought strong winds and fire weather
to the region will have exited the region. Temperatures will be
slightly cooler than Friday with a residual Pacific airmass
filtering in. Afternoon temperatures in the 60s and 70s will be on
tap for many. Sunday through the following week, a series of
shortwaves pass well north of the region. Gusty winds may develop on
Sunday with similar temperatures to Saturday. A weak cold front may
enter the region Monday into Tuesday. Despite this potential
"front", temperatures remain nearly the same, only a few degrees
cooler, with widespread 60s and 70s. No rain is in the forecast with
this dry, progressive pattern unfortunately.

&&

.AVIATION...
(06Z TAFS)
Issued at 1223 AM CDT Thu Mar 23 2023

VFR conditions are expected through the TAF period though cannot
rule out BLDU restricting visibilities briefly 18-00Z. Winds will
be light, increasing 18-00Z from the west and becoming gusty.

&&

.FIRE WEATHER...
Issued at 331 AM CDT Thu Mar 23 2023

A Fire Danger Statement has been issued this afternoon for the Davis
and Chinati Mountains and surrounding foothills for localized near
critical and critical fire weather conditions. Afternoon relative
humidity in the teens coupled with elevated winds should briefly
allow for elevated fire weather conditions. Elsewhere, relative
humidity is expected to be higher or winds lighter. A Fire Weather
Watch has been issued for the entire region from Friday afternoon
through Friday evening. Strong west winds area-wide and widespread
relative humidities in the teens result in widespread critical
RFTIs. Portions of southeast New Mexico are a bit lower confidence
with respect to potential red flag conditions. Relative humidity is
forecast to be slightly higher and ERCs are substantially lower than
areas further east. Nonetheless, near-critical and localized
critical RFTIs are likely to materialize and have erred on the side
of caution and included this region. Fire weather concerns do not
improve heading into the weekend as very dry conditions remain.
Saturday may develop localized near critical to critical RFTIs with
Sunday expected to have more widespread critical conditions as
stronger winds make a return.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               86  49  75  44 /  10  30   0   0
Carlsbad                 78  42  68  38 /   0   0   0   0
Dryden                   88  54  81  46 /   0  20   0   0
Fort Stockton            88  49  71  44 /   0  10   0   0
Guadalupe Pass           69  39  57  37 /   0   0   0   0
Hobbs                    78  39  65  37 /   0   0   0   0
Marfa                    78  36  63  32 /   0   0   0   0
Midland Intl Airport     84  47  70  43 /   0  10   0   0
Odessa                   83  47  69  43 /   0  10   0   0
Wink                     84  43  70  39 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 11
     PM CDT /10 PM MDT/ this evening for Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains.

     High Wind Watch from Friday morning through Saturday morning for
     Davis Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Reeves County Plains-Van Horn and
     Highway 54 Corridor.

     Fire Weather Watch from Friday morning through Friday evening
     for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 10 AM this morning to 11 PM CDT this evening
     for Eastern Culberson County-Van Horn and Highway 54
     Corridor.

NM...High Wind Warning from 9 AM this morning to 10 PM MDT this
     evening for Guadalupe Mountains of Eddy County.

     High Wind Watch from Friday morning through late Friday night
     for Eddy County Plains-Guadalupe Mountains of Eddy County.

     Fire Weather Watch from Friday morning through Friday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Wind Advisory from 9 AM this morning to 10 PM MDT this evening
     for Eddy County Plains.

&&

SHORT TERM...10
LONG TERM....91
AVIATION...10
Hazardous weather outlook, Mar 23, 3:27 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
327 AM CDT Thu Mar 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
327 AM CDT Thu Mar 23 2023 /227 AM MDT Thu Mar 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains this afternoon and evening.

A Wind Advisory is in effect for the Culberson County Plains and Eddy
County this afternoon and evening.

A Fire Danger Statement is in effect for the Davis and Chinati
Mountains and surrounding foothills this afternoon for elevated fire
weather conditions.

A slight risk of severe thunderstorms is possible late this afternoon
and evening across eastern portions of the Permian Basin and Lower
Trans Pecos. The main threats with any severe thunderstorms that
develop will be large hail, damaging winds, and frequent lightning.
An isolated tornado can not be ruled out as well.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains to the Davis Mountains and adjacent plains Friday morning
through early Saturday morning.

A Fire Weather Watch is in effect for all of southeast New Mexico and
west Texas Friday morning through Friday evening for expected widespread
critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:13 AM CDTFire Weather WatchMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 18 more24 hr
Mar 23, 3:40 AM CDTHigh Wind WarningMAFCulberson19 hr
Mar 23, 3:40 AM CDTWind AdvisoryMAFCulberson19 hr
Mar 23, 1:49 PM CDTHigh Wind WarningMAFBrewster, Culberson, Jeff Davis, Loving, Presidio, Reeves37 hr
Mar 23, 1:49 PM CDTWind AdvisoryMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more31 hr

Nearby

High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.